by Rebecca Smith –
Children born to mothers who took an epilepsy drug while pregnant are up to ten times more likely to suffer autism or similar conditions, a study has found.
Researchers warned that women should not stop taking the drug suddenly as fits can harm their unborn child and most women went on to have healthy children.
The findings were published online in the Journal of Neurology Neurosurgery and Psychiatry.
Just fewer than half the mothers had epilepsy and all but 34 of whom took antiepileptic drugs during their pregnancy.
Fifty nine mothers took carbamazepine; 59 took valproate; 36 took lamotrigine; 41 took a combination; and 15 took other drugs.
Their children were assessed three times up to the age for/of six and their mothers asked if they had consulted specialists about their child’s development.
By the age of six, 19 children had been diagnosed with a neurodevelopmental disorder, of these 12 had autism, one had both autism and ADHD, three had ADHD and four had dyspraxia.
Children exposed to valproate alone in the womb were six times more likely to be diagnosed with a neurodevelopmental disorder.
Those exposed to valproate plus other drugs were ten times more likely to have a diagnosis than children whose mothers did not have epilepsy.
[Via - Telegraph]